Iowa, 2014

Hail in Iowa, August 18, 2014

August 18, 2014 · NWS ARX · 10 events in 3 counties and zones

Thunderstorms developed along a stationary front during the afternoon of August 18th over northeast Iowa. These storms dropped some large hail as they tracked across Howard, Winneshiek and Allamakee Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms developed along a stationary front during the afternoon of August 18th over northeast Iowa. These storms dropped some large hail as they tracked across Howard, Winneshiek and Allamakee Counties. The largest hail reported was golf ball sized near Decorah (Winneshiek County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 18, 11:57 AM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 18, 11:57 AM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1257 PM CDT MON AUG 18 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 324 AM CDT MON AUG 18 2014

CURRENTLY AS OF 08Z...WATER VAPOR LOOP AND RAP 500MB HEIGHT ANALYSIS
SHOWED TROUGHING FROM LAKE WINNIPEG INTO THE DAKOTAS AND RIDGING
OVER MICHIGAN. BETWEEN THESE TWO FEATURES...THERE WERE SHORTWAVES
NEAR LA CROSSE AND IN SOUTHEAST SOUTH DAKOTA. DPVA FROM THE FORMER
SHORTWAVE...COMBINED WITH A ZONE OF 850MB MOISTURE TRANSPORT WHICH
EXTENDED FROM NORTH CENTRAL IA INTO NORTH CENTRAL WI...HAS RESULTED
IN SCATTERED TO NUMEROUS CONVECTION OVER THE NORTHWEST HALF OF THE
FORECAST AREA. PRECIPITABLE WATER VALUES FROM THE RAP SHOW VALUES OF
1.5-1.8 INCHES IN GENERAL...HIGHEST WITHIN THE CONVECTION. THESE
HIGH VALUES HAS ALLOWED CONVECTION TO HAVE HEAVY RAINFALL RATES...
WITH UPWARDS OF 2 INCHES PER HOUR FROM THE ONE THAT WENT THROUGH THE
ROCHESTER AREA LATE LAST EVENING. TO THE WEST...ANOTHER ZONE OF 1.5-
1.8 INCH PRECIPITABLE WATER WAS PRESENT OVER FAR WESTERN MN...AHEAD
OF THE DAKOTAS UPPER TROUGH AND SOUTHEAST SOUTH DAKOTA SHORTWAVE.
DPVA FROM THESE FEATURES ACTING ON THE MOISTURE RESULTING IN
ISOLATED SHOWER AND STORM ACTIVITY IN FAR WESTERN MN TOO.

THE UPPER TROUGH FROM LAKE WINNIPEG INTO THE DAKOTAS REMAINS ON
TRACK TO MOVE INTO THE FORECAST AREA TONIGHT. PRETTY MUCH ALL DAY
TODAY THROUGH THE EVENING HOURS THE FORECAST AREA IS UNDER FALLING
500MB HEIGHTS. COMBINE THIS WITH A SERIES OF SHORTWAVES COMING
THROUGH FROM THE TROUGH SUCH AS THAT ONE IN SOUTHEAST SOUTH
DAKOTA...THE 1.5-1.8 INCH PRECIPITABLE WATER AIRMASS IN PLACE...AND
DAYTIME HEATING TO ADD EVEN MORE INSTABILITY...RESULTS IN A VERY
FAVORABLE SETUP FOR CONVECTION. THE MAJORITY OF THE FORECAST AREA
SHOULD SEE RAIN OVER THE NEXT 18 HOURS...WITH CORRIDORS OF HEAVIER
RAIN POSSIBLE DUE TO THE HIGH PRECIPITABLE WATER VALUES.
SPECIFICALLY TIMING THE WET AND DRY PERIODS IS VERY PROBLEMATIC...
BUT IN GENERAL IT SEEMS AS IF THERE COULD BE A DRY PERIOD AROUND MID-
MORNING. THIS WOULD CORRELATE WITH THE WEAKENING OF THE LOW LEVEL
JET AND A PERIOD OF SUBSIDENCE BETWEEN THE DEPARTING LA CROSSE
SHORTWAVE AND THE OTHER SHORTWAVE COMING IN FROM THE SIOUX FALLS.
WE\LL SEE. THE AFTERNOON INTO THE EARLY EVENING HOURS CERTAINLY BODE
WELL FOR CONVECTION WITH THE DAYTIME INSTABILITY HELP...THUS HIGHEST
CHANCES ARE CENTERED THEN. EVEN DURING THIS TIME FRAME...THERE COULD
BE 2-3 HOUR BREAKS BETWEEN ROUNDS OF CONVECTION. ANOTHER SPECIFIC
NOTE...IT WOULD APPEAR THE SOUTHEAST END OF THE FORECAST AREA MAY
NOT GET HIT WITH MUCH CONVECTION UNTIL LATE AFTERNOON OR THE EVENING
HOURS.

LOOK FOR THE CONVECTION TO PUSH OFF TO THE EAST LATE THIS
EVENING THROUGH THE OVERNIGHT HOURS...DUE TO A COMBINATION OF
SUBSIDENCE WORKING IN FROM THE WEST WITH THE TROUGH MOVING IN
PLACE...AS WELL AS LOSS OF DAYTIME HEATING DIMINISHING INSTABILITY.
A COLD FRONTAL PASSAGE LOOKS TO OCCUR AS WELL TONIGHT TO AID IN THE
DIMINISHING TREND.

REGARDING SEVERE WEATHER POTENTIAL...LOOKING AT SHEAR...WE MAY
NEED TO WATCH THE LATE AFTERNOON AND EVENING HOURS. AT 00Z...THE 0-
3KM SHEAR CLIMBS TO 25 KT AROUND I-90 AND 30-35 KT IN NORTHEAST
IOWA. IF CONVECTION EXISTS INTO THESE REGIONS...THEY MAY HAVE
SOME SEVERE WIND POTENTIAL. OTHERWISE...WARM CLOUD DEPTHS UPWARDS OF
3000-3500 METERS WILL RESULT IN HEAVY RAIN AS THE MAIN CONCERN. HAVE
NOT ISSUED ANY FLASH FLOOD WATCH GIVEN ANTECEDENT DRY
CONDITIONS...HOWEVER...LOCALIZED FLOOD ADVISORIES OR WARNINGS MAY
BE NEEDED...ESPECIALLY IN URBAN AREAS WHICH CANNOT HANDLE
HIGHER RAINFALL RATES.

THE CONVECTION AROUND TODAY MAKES FOR A TRICKY HIGH TEMPERATURE
FORECAST. 925MB TEMPS CLIMBING TO 19-22C ON AN INCREASING SOUTHWEST
WIND COULD ALLOW FOR HIGHS OF 80-85 UNDER THE FULL SUN.
HOWEVER...HAVE TO HOLD THESE BACK AS MUCH AS 5 DEGREES OR SO TO
ACCOUNT FOR CONVECTION. WARMEST READINGS ARE LIKELY IN THE SOUTHEAST
END WITH THE LONGEST DRY PERIOD EXPECTED. LOWS TONIGHT EXPECTED ON
THE MILD SIDE AGAIN WITH THE COLD FRONTAL PASSAGE MAKING THE BIGGER
IMPACT TO LOWERING TEMPERATURES.

WITH THE PRECIPITATION ENDING DURING THE NIGHT TIME HOURS...FOG
POTENTIAL NEEDS TO BE CONSIDERED. HOWEVER...IT APPEARS THERE SHOULD
BE A DECENT WEST TO NORTHWEST BREEZE IN THE WAKE OF THE COLD FRONTAL
PASSAGE TO KEEP THE AIR MIXED...PREVENTING FOG FORMATION.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 324 AM CDT MON AUG 18 2014

TUESDAY INTO TUESDAY NIGHT...MODELS TAKE THEIR SWEET TIME IN GETTING
THE UPPER TROUGH OUT OF THE REGION. HOWEVER...IT DOES LOOK TO GET A
DECENT PUSH EAST LATE TUESDAY NIGHT...RESPONDING TO UPPER RIDGING
BEING FORCED TO BUILD UP OVER THE DAKOTAS INTO MN. WHAT\S
INTERESTING DURING THIS TIME PERIOD IS SUGGESTIONS OF A SECONDARY
COLD FRONT DROPPING SOUTH THROUGH THE AREA DURING THE AFTERNOON AND
EVENING...CONNECTED WITH ANOTHER SHORTWAVE COMING THROUGH THE
TROUGH. HAVE MAINTAINED SOME PRECIPITATION CHANCES...HIGHEST OVER
NORTH CENTRAL WISCONSIN UNDER THE COOLER AIR ALOFT AND HIGHEST
PRECIPITABLE WATER. MUCH OF THE PRECIPITATION SHOULD END BY LATE
EVENING WITH LOSS OF DAYTIME HEATING AND UPPER TROUGH BEGINNING TO
PULL AWAY. IT SHOULD BE NOTED THE RAINFALL RATES ON TUESDAY DO NOT
LOOK NEARLY AS HIGH TODAY...A RESULT OF THE PRECIPITABLE WATER
VALUES ONLY IN THE 1-1.5 RANGE. LATE TUESDAY NIGHT...WE SHOULD GET A
SURFACE RIDGE OF HIGH PRESSURE TO BUILD INTO THE WESTERN 2/3 OF THE
REGION. SKIES SHOULD CLEAR AND WINDS WILL RELAX WITH THE RIDGE
COMING IN...SETTING UP CONDITIONS FAVORABLE FOR SOME FOG TO FORM.
DETAILS ON THE EXPANSE AND THICKNESS OF THE FOG WILL DEPEND EXACTLY
ON THE TIMING OF THE RIDGE COMING IN. DESPITE THE COLD FRONTAL
PASSAGE...925MB TEMPS ARE PROGGED PRETTY SIMILAR ON TUESDAY TO
TODAY. THE SOUTHERN FORECAST AREA SHOULD BE WARMEST GIVEN BETTER
MIXING POTENTIAL.

FOR WEDNESDAY INTO THURSDAY...MODELS BRING THAT UPPER RIDGING OVER
MN INTO THE FORECAST AREA. IT WOULD APPEAR ENOUGH SUBSIDENCE SHOULD
BE IN PLACE PRIOR TO THE RIDGE BUILDING IN TO YIELD A DRY DAY
WEDNESDAY. ADDITIONALLY...THE MAIN WARM FRONTAL BOUNDARY LOOKS TO BE
WELL TO THE SOUTH...ONLY NEAR THE MISSOURI/IOWA BORDER AT 00Z
THURSDAY. HOWEVER...THIS BOUNDARY LOOKS TO SURGE NORTHWARD TOWARDS
THE FORECAST AREA WEDNESDAY NIGHT...AND POSSIBLY COMPLETELY THROUGH
ON THURSDAY. A DECENT PUSH OF 850MB MOISTURE TRANSPORT INTO THE
BOUNDARY WILL INITIATE ELEVATED CONVECTION OVER THE SOUTHWEST
2/3 OF THE AREA. AGAIN HEAVY RAIN LOOKS TO BE A BIG CONCERN AS
PRECIPITABLE WATER CLIMBS BACK UP TOWARDS 2 INCHES...ALONG WITH A
FEED OF INSTABILITY INTO THE CONVECTION FROM THE LOW LEVEL JET...AND
POTENTIAL TO BE IN THE RIGHT ENTRANCE REGION OF A JET STREAK OVER
LOWER MICHIGAN. RIGHT NOW IT APPEARS THE BOUNDARY SHOULD CONTINUE TO
LIFT NORTHWARD...HELPING TO PREVENT A WIDER FLASH FLOOD THREAT...BUT
NEEDS TO BE WATCHED CLOSELY. ADDITIONALLY...CANNOT RULE OUT SOME
SEVERE WIND POTENTIAL FROM THE CONVECTION. CONVECTION SHOULD
DIMINISH LATE THURSDAY MORNING THROUGH THE AFTERNOON HOURS WITH THE
WEAKENING OF THE LOW LEVEL JET...AND AS CAPPING COMES IN ALOFT.
TEMPERATURES AFTER HOVERING IN THE MID 70S TO LOW 80S THROUGH
WEDNESDAY COULD MAKE A MAJOR BOOST ON THURSDAY. THERE IS POTENTIAL
ACCORDING TO THE 18.00Z ECMWF FOR LOCATIONS ALONG/WEST OF THE MS
RIVER TO GET CLOSE TO 90...ALL DEPENDING ON SUN AND WARM FRONTAL
BOUNDARY TRACK.

FOR THURSDAY NIGHT THROUGH THE WEEKEND...THE 500MB PATTERN FEATURES
UPPER RIDGING TO BEGIN THE PERIOD OVER THE AREA WHILE TROUGHING
EXISTS ACROSS THE PACIFIC NORTHWEST. MODELS ARE IN BETTER AGREEMENT
TODAY THAN YESTERDAY HANDLING THIS TROUGH...AND IT APPEARS SOME
OF THIS TROUGH WILL PUSH EAST INTO THE WEEKEND AND HELP SHIFT THE
RIDGE EASTWARD. THIS TRANSLATES INTO A STORM SYSTEM TO AFFECT THE
REGION FOR FRIDAY THROUGH THE WEEKEND. THE ASSOCIATED WARM FRONT
LOOKS TO LIFT INTO THE REGION ON FRIDAY...WHICH MAY OR MAY NOT
CONVECT DEPENDING ON CAPPING. A COLD FRONTAL PASSAGE COULD OCCUR ON
SATURDAY...FOLLOWED BY A LOW RIDING UP ALONG THE FRONT ON SUNDAY.
CONVECTION IS EASILY POSSIBLE ON BOTH OF THESE FEATURES.
THEREFORE...CHANCES OF SHOWERS AND THUNDERSTORMS LITTER MUCH OF THE
EXTENDED. PRIOR TO THE COLD FRONTAL PASSAGE...925MB TEMPS LOOK TO
RANGE FROM 22-26C...SUPPORTIVE OF 80S TO POSSIBLY 90...DEPENDING ON
AMOUNT OF SUN. AIRMASS APPEARS HUMID TOO. COOLER AIR THEN FILTERS
IN FOR SUNDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY MORNING)
ISSUED AT 1256 PM CDT MON AUG 18 2014

TWO SHORT WAVE TROUGHS WILL MOVE THROUGH THE AREA DURING THE NEXT
24 HOURS. EACH OF THESE WILL BE RESPONSIBLE FOR ROUNDS OF SHOWERS
AND THUNDERSTORMS AT THE TAF SITES. THE FIRST ROUND LOOKS TO
AFFECT THE TAF SITES BETWEEN 18.19Z AND 18.23Z...AND THEN ANOTHER
ROUND BETWEEN 19.01Z AND 19.04Z. CEILINGS WILL BE IN THE 2500 TO
3500 FOOT RANGE THROUGH 19.08Z...AND THEN BECOME LIFR/IFR THROUGH
19.15Z...AND THEN MVFR AGAIN. A FEW OF THE NAM AND SREF SOLUTIONS
ARE INICATING THAT THERE COULD BE THE POTENTIAL FOR SOME DENSE FOG
TONIGHT. HOWEVER WITH 15 TO 25 KNOTS ABOVE 950 MB...THINKING THAT
THIS MAY JUST END UP BEING MORE STRATUS THAN FOG. HOWEVER...STILL
WENT WITH MVFR FOG.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...AJ
LONG TERM...AJ
AVIATION...WETENKAMP
Hazardous weather outlook, Aug 18, 3:15 AM CST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
415 AM CDT MON AUG 18 2014

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-191200-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
415 AM CDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ROUNDS OF THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING...
DIMINISHING AFTER MIDNIGHT. PLAN ON THE STRONGEST AND MOST
WIDESPREAD THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING. THE
STRONGER STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH
COULD RESULT IN LOCALIZED FLOODING...ESPECIALLY IN URBAN AREAS. IN
ADDITION...A FEW STORMS ALONG AND SOUTH OF INTERSTATE 90 COULD
PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS CONTINUES INTO TUESDAY WITH LIGHTNING
THE MAIN HAZARD.

AREAS OF FOG COULD DEVELOP WEDNESDAY MORNING...REDUCING
VISIBILITIES TO AS LOW AS 1/4 MILE IN SPOTS.

MORE THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH THE
WEEKEND. IT IS TOO EARLY TO DISCERN THE SEVERE WEATHER POTENTIAL
WITH THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH WEDNESDAY.
HOWEVER...WITH THE POTENTIAL FOR ISOLATED SEVERE WEATHER...ANY
FLOODING...RAINFALL AMOUNTS AND WIND REPORTS FROM THE STORMS WOULD
BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

AJ

The radar

The La Crosse radar (KARX), 93 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Howard

When
August 18, 2:08 PM CST
Where
Howard County, Bonair
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.420, -92.200

Quarter sized hail fell near Bonair.

Hail, Howard

When
August 18, 2:10 PM CST
Where
Howard County, 0.85 mi SE of Cresco Muni Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.360, -92.120

Quarter sized hail fell just south of Cresco.

Hail, Howard

When
August 18, 2:18 PM CST
Where
Howard County, 0.5 mi E of Cresco Muni Arpt
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
43.370, -92.120

Hail, Winneshiek

When
August 18, 2:32 PM CST
Where
Winneshiek County, 2.89 mi SW of Bluffton
Measured
0.88 in hail
Reported by
Public
Coordinates
43.370, -91.970

Hail, Winneshiek

When
August 18, 3:04 PM CST
Where
Winneshiek County, 3.15 mi NNW of Decorah Tatro Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.360, -91.860

Quarter sized hail fell southeast of Bluffton.

Hail, Winneshiek

When
August 18, 3:15 PM CST
Where
Winneshiek County, 2.44 mi SW of Sattre
Measured
0.88 in hail
Reported by
Public
Coordinates
43.380, -91.690

Hail, Allamakee

When
August 18, 4:15 PM CST
Where
Allamakee County, Waukon
Measured
1 in hail
Reported by
Public
Coordinates
43.270, -91.480

Quarter sized hail fell in Waukon.

Hail, Allamakee

When
August 18, 4:30 PM CST
Where
Allamakee County, 3.74 mi NE of Waukon Muni Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
43.310, -91.420

Hail, Winneshiek

When
August 18, 5:05 PM CST
Where
Winneshiek County, 2.01 mi E of Decorah Muni Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
43.280, -91.710

Golf ball sized hail shredded leaves southeast of Decorah.

Hail, Winneshiek

When
August 18, 5:09 PM CST
Where
Winneshiek County, 2.61 mi ENE of Decorah Muni Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
43.290, -91.700

Half dollar sized hail fell east of Decorah.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535199, 535203, 535201, 535206, 535207, 535209, 535455, 535210, 535211, 535212.